Kansas, 2006

Damaging Winds in Kansas, August 1, 2006

August 1, 2006 · NWS DDC · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 1, 2:20 PM CST, 6 hours earlier.

Area forecast discussion, Aug 1, 2:20 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT TUE AUG 1 2006

.DISCUSSION...

DAYS 1-2...

SURFACE COLD FRONT EXTENDS ACROSS NORTHWEST KANSAS THIS AFTERNOON
WITH A SFC TROF STRETCHING SOUTH FROM THIS FRONT ACROSS EXTREME SW
KS. THIS WILL BE THE MAIN AREA OF FOCUS FOR TSRA THIS AFTERNOON AS
TEMPERATURES WARM INTO THE UPPER 90S TO AROUND 100. STORMS EXPECTED
TO DEVELOP ALONG THIS BOUNDARY AND THEN MOVE SLOWLY MOVE NE ONCE
DEVELOPED. WILL THEREFORE KEEP PCPN MAINLY CONFINED IN THIS AREA
DURING THE EVENING LEAVING OUR EASTERN CWA PCPN FREE. RAIN COOLED
AIR FROM CONVECTION DEVELOPING ALONG THIS FRONT WILL FORCE THE
FRONT TO SHIFT SOUTH AND EAST SO DID SPREAD PCPN SLOWLY EAST AND
SOUTHEAST INTO SW KS EARLY WEDNESDAY MORNING. 5H VORT LOBE THEN
PROGGED TO CROSS WRN KS ON WEDNESDAY AS COLD FRONT MOVES SOUTH
ACROSS THE REMAINDER OF OUR CWA DURING THE AFTERNOON. THIS WILL
LIKELY BE WHEN WE WILL HAVE OUT BEST CHANCE FOR PCPN SO PLACED
HIGH CHC TO LIKELY POPS WED AFTERNOON INTO EARLY EVENING. POPS
THEN TAPER OFF WED NIGHT FROM NORTH TO SOUTH. QUESTION IS WHERE
OUR FRONT WILL BE? NAM12 PUSHES THE FRONT INTO OK BY 12Z THURSDAY
WHILE THE GFS IS FURTHER NORTH. AM LEANING TOWARDS THE FURTHER
SOUTH SOLUTION IF WE DO GET ALL THIS PCPN THAT THE NAM12/GFS IS
SUGGESTS. HAVE THEREFORE REMOVED POPS IN THE NORTH WEDNESDAY NIGHT
AND THURSDAY.

SEE LITTLE REASON TO ARGUE WITH CURRENT TEMPERATURES AS A BREAK
IN THE HEAT EXPECTED MID WEEK.

DAYS 3-7...

THE MAIN CHALLENGE CENTERS AROUND THE FRONT EARLY IN THE EXTENDED
PERIOD. BY THURSDAY EVENING THE VARIOUS MODELS...UKMET, GFS, AND NAM
ALL HAVE DIFFERENT IDEAS AS TO THE LOCATION OF THE FRONT AND PRECIP.
THE UKMET IS FARTHEST NORTH AND LIFTS THE FRONT BACK AS A WARM FRONT
THURSDAY NIGHT WITH MOST OF THE PRECIP NORTH OF US WHILE THE NAM IS
THE FARTHEST SOUTH AND STILL HAS THE FRONT WELL SOUTH OF US FRIDAY
MOST LIKELY NOT MOVING NORTH ACROSS WESTERN KS TILL SOMETIME FRIDAY
NIGHT. WILL FOLLOW THE MIDDLE OF THE ROAD GFS SOLUTION KEEPING POPS
IN THE FAR SOUTH THURSDAY EVENING TAPERING OFF TOWARD FRIDAY
MORNING. WILL THEN BRING POPS BACK ACROSS THE AREA FRIDAY AND FRIDAY
NIGHT AS THE FRONT RETURNS SOMEWHERE IN THAT WINDOW OF TIME. AFTER
THE FRONT LIFTS NORTH OF US OUR PRECIP CHANCES ARE DONE AS UPPER
RIDGING BUILDS BACK TO THE NORTHWEST OVER THE SOUTH CENTRAL PLAINS.
THE GFS ENSEMBLES SHOW THAT THIS RIDGE WILL CONTINUE TO HOLD STRONG
ACROSS THE PLAINS IN THE 8 TO 10 DAY PERIOD SO WILL GO WITH ABOVE
AND BELOW FOR TEMPS AND PRECIP.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74  86  63  88 /  20  50  40  10
GCK  73  85  63  86 /  50  60  30  10
EHA  72  85  64  85 /  40  40  20  20
LBL  74  85  64  88 /  30  40  30  20
HYS  74  85  63  86 /  40  60  30  10
P28  78  95  69  89 /  20  50  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/27
Hazardous weather outlook, Aug 1, 2:00 AM CST, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CDT TUE AUG 1 2006

KSZ030-031-043>046-061>066-074>081-084>090-021000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
300 AM CDT (200 AM MDT) TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY
EVENING MAINLY FROM ASHLAND TO LARNED AND WEST. THEN ACROSS ALL
OF SOUTHWEST AND SOUTH CENTRAL KANSAS TONIGHT AS AN UPPER LEVEL
DISTURBANCE CONTINUES TO MOVE SLOWLY EAST ACROSS THE REGION. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE WIDESPREAD THUNDERSTORMS ARE ANTICIPATED DURING THE DAY ON
WEDNESDAY INTO WEDNESDAY NIGHT AS A COLD FRONT MOVES ACROSS SOUTHWEST
KANSAS. THESE STORMS SHOULD ALSO BE BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

06

The radar

The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
August 1, 8:20 PM CST
Where
Stevens County, 1 mi N of Hugoton
Measured
69 kt (79 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
37.200, -101.350

A two mile stretch of power poles were blown down along KS Hwy 25.

Thunderstorm Wind, Gray

When
August 1, 8:40 PM CST
Where
Gray County, 6 mi SE of Cimarron
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.733, -100.267

A 300 gallon storage tank was blown over and a four aluminum-framed windows were blown out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528524, 5528525.